Alert archive / Oklahoma / Tornado Warnings in 1999
Tornado Warning 101, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 20, 1999, 9:00 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 1999, 9:00 PM CDT (02:00 UTC)
- Expired
- May 20, 1999, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:35 PM CDT | Hail 1.25 | Quanah, TX | |
| May 20, 9:37 PM CDT | Hail 1 | Goodlett, TX | |
| May 20, 9:45 PM CDT | Hail 1 | Goodlett, TX | |
| May 20, 9:55 PM CDT | Hail 0.75 | Eldorado, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
| May 20, 9:00 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 210202 RRA TOROKC OKC057-065-TXC197-210245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HARMON COUNTY IN SOUTHWEST OKLAHOMA WESTERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA NORTHERN HARDEMAN COUNTY IN WESTERN NORTH TEXAS * UNTIL 945 PM CDT * AT 858 PM CDT...A LARGE TORNADIC THUNDERSTORM WAS LOCATED 17 MILES NORTH-NORTHEAST OF CHILDRESS...MOVING SOUTHEAST AT 30 MPH. THE MOST DANGEROUS PORTION OF THIS STORM WILL MOVE INTO WESTERN HARMON AND WESTERN HARDEMAN COUNTIES NEAR THE RED RIVER AROUND 920 PM. A TORNADO WAS REPORTED WITH THIS STORM IN NORTHERN CHILDRESS COUNTY AT 837 PM. * LOCATIONS IN THE WARNING INCLUDE ELDORADO...GOULD AND HOLLIS DOPPLER RADAR INDICATED THIS STORM MAY CONTAIN DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS...OR LARGER. THE HAIL WILL PRECEDE THE TORNADIC PORTION OF THE STORM. THIS TORNADO IS LIKELY OBSCURED BY RAIN AND MAY NOT BE VISIBLE. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3474 10001 3447 10008 3424 9962 3458 9950 MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 20, 2:00 PM CDT, 7 hours earlier.
Area forecast discussion, May 20, 2:00 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 200 PM CDT THU MAY 20 1999 STRONG SOUTH WINDS WILL PERSIST IN THE BOUNDARY LAYER OVER WESTERN OKLAHOMA TONIGHT AS A DRYLINE APPROACHES FROM THE WEST AND A COLD FRONT FROM THE NORTH. THUNDERSTORMS ARE LIKELY LATER THIS EVENING AND TONIGHT ACROSS THE NORTHWEST HALF OF OKLAHOMA. THERE IS SOME RISK OF HEAVY RAIN IN PARTS OF NORTH CENTRAL OKLAHOMA WHERE ABUNDANT MOISTURE WILL CONTINUE MOVING INTO THE FRONTAL ZONE HOWEVER, THE HEAVIER RAINFALL IS LIKELY TO BE IN KANSAS. WITH THE HELP OF KANSAS RAINS TONIGHT, THE FRONT WILL CONTINUE INTO CENTRAL OKLAHOMA BY SUNRISE. A LINE OF STORMS IS LIKELY TO FORM ALONG THIS FRONT OVERNIGHT AS A WEAK MID-LEVEL WAVE WILL MOVE OUT OF COLORADO AND INTO THE SOUTHERN PLAINS RIDGE. SKIES SHOULD BE MOSTLY CLOUDY WITH SHOWERS FOR SEVERAL HOURS AFTER THE FRONT PASSES ACROSS THE NORTHERN HALF OF OKLAHOMA LATE TONIGHT AND FRIDAY MORNING. THE FRONT WILL PROVIDE FOCUS FOR SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ACROSS THE SOUTH. AFTER ANOTHER TRANSIENT MID-LEVEL WAVE FRIDAY NIGHT OR SATURDAY MORNING ACROSS THE NORTH BRINGS A CHANCE FOR STORMS AND SHOWERS, THE REST OF SATURDAY SHOULD BE LARGELY RAIN-FREE BEFORE A CHANCE OF RAIN RETURNS LATER IN THE WEEKEND WITH A STRONGER COLD FRONT ON SUNDAY. FCSTID = 9 OKC 64 77 61 80 / 70 40 20 0 HBR 65 82 63 84 / 40 40 20 0 SPS 66 82 64 83 / 40 60 20 20 GAG 58 76 57 81 / 70 30 30 20 PNC 64 75 60 79 / 80 30 30 0 DUA 67 81 64 81 / 40 60 30 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 20, 7:51 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT THU MAY 20 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 9 NE CATESBY OK 60 MPH WIND GUST
05/20/99 ELLIS REPORTED BY NWS COOP
OBSERVER
TLLocal storm report, May 20, 7:51 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT THU MAY 20 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 9 NE CATESBY OK 60 MPH WIND GUST
05/20/99 ELLIS REPORTED BY NWS COOP
OBSERVER
TLLocal storm report, May 20, 8:12 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT THU MAY 20 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 10 MI N OF GAGE OK 60 MPH WIND GUST
05/20/99 ELLIS RPT BY COOP OBVR
0814 PM 9 MI N OF GAGE OK 0.75 INCH HAIL
05/20/99 ELLIS RPT BY COOP OBSVR
CWLocal storm report, May 20, 8:12 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT THU MAY 20 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 10 MI N OF GAGE OK 60 MPH WIND GUST
05/20/99 ELLIS RPT BY COOP OBVR
0814 PM 9 MI N OF GAGE OK 0.75 INCH HAIL
05/20/99 ELLIS RPT BY COOP OBSVR
CWLocal storm report, May 20, 8:31 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT THU MAY 20 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 4 NW TANGIER OK 60 MPH WIND GUST
05/20/99 WOODWARD REPORTED BY PUBLIC
TLLocal storm report, May 20, 8:31 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT THU MAY 20 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 4 NW TANGIER OK 60 MPH WIND GUST
05/20/99 WOODWARD REPORTED BY PUBLIC
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 49 min |
| May 20, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 44 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 31 min |
| May 20, 9:44 PM CDT | Tornado Warning | OUN | Jackson | 46 min |
| May 20, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 25 min |
| May 20, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| May 20, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 44 min |
| May 20, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 47 min |
| May 20, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Major | 47 min |
| May 20, 11:32 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 43 min |
| May 21, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 43 min |
| May 21, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 53 min |
| May 21, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 53 min |
| May 21, 1:03 AM CDT | Severe Thunderstorm Warning | OUN | Harmon | 42 min |
| May 21, 1:45 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 30 min |
| May 21, 3:54 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 36 min |
Nearby
Tornado Warnings in Oklahoma, 1999Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.